Alert archive / Colorado / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 34, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 28, 2015, 2:44 PM MDT for Logan County, Colorado. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 28, 2015, 2:44 PM MDT (20:44 UTC)
- Expired
- May 28, 2015, 3:30 PM MDT
- In force
- 46 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Logan County, CO
The radar
The Denver radar (KFTG), 159 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 3:15 PM MDT | HAIL 1.25 | 15 Se Sterling, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 31 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 28, 1:18 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 8.7 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 221 J/kg
- Mixed-layer CIN
- -150 J/kg
- Mixed-layer LCL
- 1158 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.4
The text
As transmitted, in the capitals the NWS used until 2016.
378
WUUS55 KBOU 282044
SVRBOU
COC075-282130-
/O.NEW.KBOU.SV.W.0034.150528T2044Z-150528T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
244 PM MDT THU MAY 28 2015
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN LOGAN COUNTY IN NORTHEASTERN COLORADO...
* UNTIL 330 PM MDT
* AT 244 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTHEAST
OF STERLING...MOVING EAST AT 15 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
FLEMING AND ST PETERSBURG.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4046 10313 4067 10315 4071 10270 4045 10270
TIME...MOT...LOC 2044Z 271DEG 15KT 4059 10309
HAIL...1.50IN
WIND...60MPH
$$
COOPER1 follow-up statement
428
WWUS55 KBOU 282059
SVSBOU
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
259 PM MDT THU MAY 28 2015
COC075-282130-
/O.CON.KBOU.SV.W.0034.000000T0000Z-150528T2130Z/
LOGAN CO-
259 PM MDT THU MAY 28 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MDT
FOR SOUTHEASTERN LOGAN COUNTY...
AT 259 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES WEST OF ST
PETERSBURG...OR 11 MILES SOUTHEAST OF STERLING...MOVING EAST AT 20
MPH.
HAZARD...TENNIS BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
FLEMING AND ST PETERSBURG.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. PREPARE IMMEDIATELY FOR LARGE DESTRUCTIVE
HAIL CAPABLE OF PRODUCING SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD
MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4046 10308 4067 10309 4071 10270 4045 10270
TIME...MOT...LOC 2059Z 280DEG 17KT 4057 10302
HAIL...2.50IN
WIND...60MPH
$$
COOPERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 11:16 AM MDT, 3 hours 28 minutes earlier.
Area forecast discussion, May 28, 11:16 AM MDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1116 AM MDT THU MAY 28 2015 .UPDATE... ISSUED AT 1034 AM MDT THU MAY 28 2015 THE WATER VAPOR PICTURES ARE SHOWING THE DISTURBANCE MENTIONED FROM THE OVERNIGHT SHORT TERM FORECASTER. HE HAD IT TIMED PRETTY WELL. THE EASTERN TWO-THIRDS OF THE PLAINS CONTINUE TO HAVE UPPER 40S TO MID 50S F DEW POINTS. THEY ARE A BIT LOWER OVER THE WESTERN PLAINS AND FOOTHILLS. WILL MAKE A FEW SMALL ADJUSTMENTS...THAT'S IT. && .SHORT TERM...(TODAY THROUGH TONIGHT ) ISSUED AT 216 AM MDT THU MAY 28 2015 A DISTURBANCE AHEAD OF A WK UPPER LEVEL TROUGH WILL MOVE INTO NERN CO BY EARLY AFTN. MEANWHILE AT THE SFC THERE WILL BE A LOW OVER THE PLAINS SOMEWHERE BETWEEN AKRON AND LIMON WITH A CONVERGENCE ZONE OVER THE FAR ERN PLAINS. APPEARS CONVECTION MAY DVLP ALONG THIS CONVERGENCE ZONE BY LATE MORNING WITH ADDITIONAL ACTIVITY DEVELOPING ACROSS THE REST OF NERN CO BY EARLY AFTN AS DISTURBANCE MOVES ACROSS. ALTHOUGH PRECIPITABLE WATER VALUES WILL BE NR AN INCH OVER THE FAR ERN PLAINS...WITH INCREASING MID LVL FLOW BY AFTN STORMS WILL BE RATHER FAST MOVING SO WILL NOT ISSUE A FLASH FLOOD WATCH. THERE WILL BE SOME THREAT FOR A FEW SVR STORMS OVER PARTS OF THE PLAINS WITH LARGE HAIL AND GUSTY WINDS. OVER THE HIGHER TERRAIN THERE WILL BE SCT SHOWERS AND TSTMS DUE TO FAVORABLE LAPSE RATES. AS FOR HIGHS WILL KEEP READINGS IN THE LOWER TO MID 70S OVER NERN CO. BY TONIGHT THE DISTURBANCE WILL MOVE EAST OF THE AREA BY EARLY EVENING AS THE WK UPPER LEVEL TROUGH MOVES INTO WY. PCPN WILL GRADUALLY DECREASE THRU THE EARLY EVENING HOURS ACROSS THE PLAINS WITH SOME LINGERING ACTIVITY OVER THE HIGHER TERRAIN. AS THE MAIN UPPER LEVEL TROUGH SLOWLY MOVES SE INTO NRN CO LATE TONIGHT THERE MAYBE ANOTHER CHC OF SHOWERS TOWARDS MORNING AS A FNT MOVES ACROSS THE PLAINS. .LONG TERM...(FRIDAY THROUGH WEDNESDAY) ISSUED AT 216 AM MDT THU MAY 28 2015 AN UPPER TROUGH WILL PASS OVER COLORADO FRIDAY...WITH COOLER AIR PUSHING INTO THE AREA IN UPSLOPE FLOW. ALL MODELS HAVE SHOWN A BRIEF BREAK IN THE EARLY MORNING FROM PRECIPITATION...BEFORE THE POST FRONTAL NORTHERLY WINDS TURN MORE NORTHEASTERLY. HAVE ADDED THIS DETAIL INTO THE FORECAST. MAIN PLUME OF MOISTURE WILL PUSH IN FOR THE AFTERNOON AND EVENING AS HIGH SURFACE PRESSURE MAKES ITS MAIN PUSH INTO THE STATE. HAVE NOT ADJUSTED EXPECTED RAINFALL AMOUNTS MUCH...EXPECT AROUND A QUARTER TO A HALF INCH OF RAIN OVER THE FRONT RANGE MOUNTAINS...FOOTHILLS AND PALMER DIVIDE...AND ONE TO TWO TENTHS OF AN INCH OVER THE EASTERN PLAINS AS WELL AS IN THE HIGH COUNTRY WEST OF THE DIVIDE. WITH CLOUD COVER ALL DAY AND SCATTERED TO WIDESPREAD RAIN SHOWERS...TEMPERATURES WILL STAY IN THE MID 60S FOR THE PLAINS. MOUNTAINS WILL LIKELY SEE READINGS IN THE 50S TO LOW 60S. SNOW LEVELS WILL BE DOWN AROUND 9000 EARLY FRIDAY MORNING...INCREASE TO NEAR 11,000 FEET IN THE AFTERNOON THEN BACK DOWN AROUND 10,000 FT AT NIGHT. EXPECT A FEW INCHES OF WET SNOW AT THE HIGHER ELEVATIONS. COULD SEE MORE CONVECTION AND THUNDERSTORMS OVER THE HIGH COUNTRY...BUT ALL ARE EXPECTED TO BE WEAK. FEEL LIKE CONVECTION WILL BE DONE FRIDAY EVENING HIGH SURFACE PRESSURE OVER THE PLAINS SATURDAY WILL KEEP STABLE UPSLOPE FLOW OVER THE PLAINS WHILE SOME WARMING WILL OCCUR AT MIDLEVELS AND AFFECT THE HIGH COUNTRY. EXPECT WARMER CONDITIONS OVER THE MOUNTAINS WITH AFTERNOON AND EVENING STORMS...WHICH MAY DRIFT EAST OVER THE WESTERN PLAINS ...BUT STABLE AIR WILL INHIBIT THEM MAKING IT TOO FAR. SUNDAY THROUGH TUESDAY WILL FEATURE WARMING AS AN UPPER RIDGE MOVES OVERHEAD AND A SURFACE TROUGH DEEPENS ALONG THE LEE OF THE ROCKIES....HELPING TO WARM MORE QUICKLY WITH DOWNSLOPE EFFECTS. LOOKING AT EXTENDED MOS GUIDANCE...HAVE INCREASED TEMPERATURES FOR SUNDAY THROUGH TUESDAY TO BE MORE IN LINE WITH THIS GUIDANCE. THIS EARLY JUNE WARM UP MAY BE SHORT LIVED HOWEVER AS BOTH GFS AND EC MODELS HAVE ANOTHER WEATHER SYSTEM MOVING OVER THE PACNW WITH TRENDS OF COOLER AND WETTER WEATHER APPROACHING THE STATE AGAIN. HOWEVER THE JET SEEMS TO STAY FURTHER NORTH THAN WE'VE BEEN EXPERIENCING THIS MONTH...SO NOT AS WET AND COLD. && .AVIATION...(FOR THE TAFS THROUGH 18Z FRIDAY MORNING) ISSUED AT 1034 AM MDT THU MAY 28 2015 ALL THE MODELS POINT TO LIGHT UPSLOPE AT DIA INTO THE EVENING ...BEFORE NORMAL DRAINAGE KICKS IN BY 06Z. WILL LEAVE THE TEMPO GROUP IN FOR TSRA. COULD GET CEILINGS BKN050 DURING THE STORMS. && .HYDROLOGY... ISSUED AT 1034 AM MDT THU MAY 28 2015 A FEW THUNDERSTORMS OVER THE PLAINS COULD PRODUCE UP TO AN INCH OF RAIN THIS AFTERNOON. OTHERWISE RAIN AMOUNTS WILL BE IN THE QUARTER INCH TO HALF INCH RANGE ACROSS THE REST OF THE AREA. FRIDAY'S UPSLOPE EVENT WILL STILL LIKELY HAVE WIDESPREAD RAIN SHOWERS...BUT PRECIPITATION AMOUNTS ARE TRENDING SLIGHTLY DOWNWARD. EXPECT 0.25-0.5" OVER THE FRONT RANGE MOUNTAINS ...FOOTHILLS AND ADJACENT WESTER PLAINS. AMOUNTS OF LESS THAN TWO TENTHS ARE EXPECTED OVER THE EASTERN PLAINS. SOME HEAVIER SHOWERS ARE POSSIBLE IN THE AFTERNOON AGAINST THE HIGHER TERRAIN...WHICH MAY ADD MORE WATER TO THE AREA RIVERS...BUT AT THIS TIME THE FLOODING THREAT IS NOT THAT GREAT. FLOOD WARNINGS CONTINUE FOR THE CACHE LA POURDE RIVER IN GREELEY. && .BOU WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...RJK SHORT TERM...RPK LONG TERM...KRIEDERMAN AVIATION...RJK HYDROLOGY...RPK/RJK
Hazardous weather outlook, May 28, 11:22 AM MDT, 3 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1122 AM MDT THU MAY 28 2015 COZ030>051-291730- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1122 AM MDT THU MAY 28 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT A WEATHER DISTURBANCE WILL MOVE ACROSS THE AREA THIS AFTERNOON ALLOWING FOR ANOTHER GOOD CHANCE OF SHOWERS AND THUNDERSTORMS. A FEW OF THE STORMS OVER THE FAR EASTERN PLAINS MAY BECOME SEVERE WITH LARGE HAIL AND GUSTY WINDS. THE STORMS WILL BE RATHER FAST MOVING HOWEVER A FEW SPOTS COULD STILL RECEIVE UP TO AN INCH OF RAIN IN 30 MINUTES. OVER THE HIGHER TERRAIN AND ALONG THE URBAN CORRIDOR THE STORMS MAY PRODUCE SMALL HAIL...GUSTY WINDS AND BRIEF MODERATE TO HEAVY RAIN. FOR TONIGHT THE STORMS SHOULD GRADUALLY END OVER THE PLAINS BY EARLY EVENING HOWEVER SCATTERED SHOWERS AND A FEW THUNDERSTORMS WILL LINGER IN THE MOUNTAINS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A COLD FRONT WILL MOVE THROUGH EARLY FRIDAY MORNING PRODUCING UPSLOPE FLOW AND A CHANCE FOR MORE WIDESPREAD RAIN THROUGH THE DAY INTO EARLY FRIDAY EVENING. RAINFALL AMOUNTS WILL BE IN THE QUARTER TO HALF INCH RANGE. THE HIGHER MOUNTAINS ABOVE 10 THOUSAND FEET WILL SEE SEVERAL INCHES OF WET SNOW. SATURDAY THROUGH TUESDAY WILL BE WARMER WITH ONLY A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS. THERE MAY BE A TREND TOWARD COOLER WEATHER WITH MORE STORMS LATER NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MIGHT BE NEEDED THIS AFTERNOON FOR THUNDERSTORMS THAT DEVELOP OVER THE FAR EASTERN PLAINS. RJK/GIMMESTAD
In the hours before
Special weather statement, May 28, 1:48 PM MDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
148 PM MDT THU MAY 28 2015
COZ042-048-282045-
LOGAN COUNTY CO-NORTHEAST WELD COUNTY CO-
148 PM MDT THU MAY 28 2015
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WELD AND LOGAN COUNTIES
UNTIL 245 PM MDT...
AT 147 PM MDT...AMATEUR RADIO OPERATORS REPORTED A STRONG
THUNDERSTORM 4 MILES NORTHEAST OF PAWNEE PASS...OR 10 MILES WEST OF
STERLING...MOVING NORTHEAST AT 10 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM. EXTENSIVE HAIL WAS REPORTEDLY COVERING HIGHWAY 71.
LOCATIONS IMPACTED INCLUDE...
STERLING...FLEMING...ILIFF...PEETZ...CROOK...ATWOOD...NORTH STERLING
RESERVOIR...PADRONI...PROCTOR...ST PETERSBURG...TWIN BUTTES...PAWNEE
PASS...WILLARD...LOGAN CORNERS AND STONEHAM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT FOR
NORTHEASTERN COLORADO.
LAT...LON 4053 10267 4052 10383 4071 10378 4100 10316
4100 10265
TIME...MOT...LOC 1947Z 240DEG 49KT 4067 10342
COOPERLocal storm report, May 28, 2:24 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
224 PM MDT THU MAY 28 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
&&
KBOWENThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 6:29 PM MDT | Special Weather Statement | BOU | Denver | 46 min |
| May 28, 1:48 PM MDT | Special Weather Statement | BOU | Logan | 57 min |
| May 28, 2:00 PM MDT | Severe Thunderstorm Warning | BOU | Logan | 45 min |
| May 28, 2:04 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 31 min |
| May 28, 2:14 PM MDT | Severe Thunderstorm Warning | BOU | Elbert | 31 min |
| May 28, 2:29 PM MDT | Areal Flood Advisory | BOU | Elbert | 3 hr |
| May 28, 2:42 PM MDT | Severe Thunderstorm Warning | BOU | Elbert | 37 min |
| May 28, 3:07 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 14 min |
| May 28, 3:15 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 45 min |
| May 28, 3:28 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Washington | 32 min |
| May 28, 3:38 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 37 min |
| May 28, 5:27 PM MDT | Special Weather Statement | BOU | Broomfield | 48 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.